Illinois, 2012

Tornadoes and Hail in Illinois, March 23, 2012

March 23, 2012 · NWS PAH · 21 events in 11 counties and zones

A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$225,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 8:57 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 23, 8:57 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
957 AM CDT FRI MAR 23 2012

.UPDATE...
ISSUED AT 951 AM CDT FRI MAR 23 2012

MINOR UPDATE TO GRID/TEXT/TABULAR FORECAST PRODUCTS WAS MADE TO
ADD AN ADDITIONAL MENTION OF SMALL HAIL...GUSTY WINDS AND HEAVY
RAINFALL TO MORNING PORTION OF TODAYS FORECAST. DURING THE LAST
HOUR...FOCUSED VORTICITY WITH LEADING CONVECTIVE BAND HAS BEEN
LEADING TO ENHANCED TURNING PRODUCING MORE PRONOUNCED UPDRAFTS
CAPABLE OF PRODUCING SMALL TO MODERATE SIZE HAIL AND WIND GUST
POTENTIAL. THE MAIN LIMITATION FOR INCREASED COVERAGE OF THIS
STORM INTENSITY EARLY ON WILL BE CLOUD COVER...INHIBITING SURFACE-
BASED PARCEL LIFT. ENHANCED SHEAR AND THERMAL PROFILES THIS
AFTERNOON WILL LIKELY COMPENSATE FOR POORER INSOLATION...SO
ANTICIPATE GREATER COVERAGE OVER SERN IL/SWRN IN/WRN KY LATER TODAY.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...
ISSUED AT 346 AM CDT THU MAR 22 2012

LARGE AND DEEP OCCLUDED CYCLONE OVER THE PLAINS STATES WILL MOVE
SLOWLY EASTWARD THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO SPIRAL AROUND THE CIRCULATION CENTER. ONE SUCH
BAND OVER THE EASTERN OZARKS WILL PUSH EASTWARD ACROSS SOUTHEAST
MISSOURI THIS MORNING...AND POSSIBLY INTENSIFY OR REDEVELOP WITH
DAYTIME HEATING THIS AFTERNOON.

THE CYCLONIC CIRCULATION CENTER OVER EASTERN KANSAS EARLY THIS
MORNING WILL MOVE EAST ACROSS MISSOURI TODAY...PASSING NEAR KSTL
THIS EVENING. AS PREVIOUSLY MENTIONED...A BAND OF SHOWERS AND
STORMS WILL CROSS SOUTHEAST MISSOURI THIS MORNING. AT LEAST A FEW
BREAKS OF SUNSHINE ARE EXPECTED AHEAD OF THIS ACTIVITY. AS THE
UPPER LEVEL COLD POOL OVERSPREADS THE REGION...CAPES ARE FORECAST
TO APPROACH 1000 J/KG THIS AFTERNOON EAST OF THE MISSISSIPPI
RIVER. ONE OR MORE BANDS OF CONVECTION WILL LIKELY BE ARCING
AROUND THE CIRCULATION CENTER THIS AFTERNOON. WET BULB ZERO
HEIGHTS WILL BE QUITE LOW...AVERAGING BETWEEN 7 AND 8K FEET. THIS
COULD RESULT IN SOME PROLIFIC HAIL PRODUCERS...AND HAIL WILL BE
MENTIONED IN THE GRIDS AND ZONES. SHEAR PROFILES WILL BE
FAVORABLE FOR SUSTAINED ORGANIZED STORM STRUCTURES...WITH DEEP
LAYER /0 TO 6 KM/ SHEAR AROUND 40 KNOTS. THE RELATIVELY WEAK
INSTABILITY SHOULD TEMPER THE OVERALL SEVERE THREAT. CONVECTION
WILL LIKELY ORGANIZE ALONG AND JUST AHEAD OF THE OCCLUDED FRONT
/LEADING EDGE OF DRIER AIR/ MARKED BY THE CONVECTION NOW OVER THE
OZARKS AT 08Z.

INSTABILITY WILL WANE WITH LOSS OF DAYTIME HEATING THIS
EVENING...LEADING TO A GRADUAL DECREASE IN THE INTENSITY AND
COVERAGE OF STORMS. SOMEWHAT DRIER AND COOLER AIR WILL OVERSPREAD
THE FORECAST AREA IN THE WAKE OF THE OCCLUDED FRONT. LOWS WILL BE
NOTICEABLY COOLER SATURDAY MORNING...THOUGH STILL 5 TO 10 DEGREES
ABOVE NORMAL.

SATURDAY WILL BE COOLER AND DRIER AS LOW LEVEL WINDS BECOME
NORTHWEST IN THE WAKE OF THE CIRCULATION CENTER. THE CLOSE
PROXIMITY OF THE DEEP UPPER LOW AND COLD POOL WILL PROMOTE
SCATTERED SHOWERS. THUNDER APPEARS UNLIKELY GIVEN THE DRIER AND
MORE STABLE LOW LEVEL AIR MASS...BUT MAINTAINED MENTION OF
ISOLATED THUNDER IN THE AFTERNOON. FAVORED THE COOLER NAM MOS
GUIDANCE FOR HIGHS.

A MID LEVEL RIDGE WILL MOVE OVER THE FORECAST AREA ON SUNDAY IN
THE WAKE OF THE STORM SYSTEM. ALTHOUGH THIS WILL RESULT IN LOTS OF
CLEAR SKY AND WARMER TEMPS...GUIDANCE SEEMS A LITTLE OVERDONE WITH
THE WARMUP CONSIDERING THE SURFACE HIGH WILL STILL BE WEST OF US.
GENERALLY STAYED AT OR BELOW THE COOLER NAM MOS.

.LONG TERM / SUNDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 346 AM CDT THU MAR 22 2012

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MAKE FOR TWO SUNNY AND
PLEASANT DAYS TO START THE NEW WORK WEEK. TEMPERATURES WILL STILL BE
10-15 DEGREES ABOVE NORMAL.

THE 00Z ECMWF AND GFS EACH DEVELOP SOME CONVECTION ALONG A FRONT TO
OUR NORTH AND NORTHWEST TUESDAY EVENING...AND SHIFT IT EAST
SOUTHEAST INTO THE AREA OVERNIGHT INTO WEDNESDAY MORNING. THE 00Z
ECMWF HAS COME INTO AGREEMENT WITH THE GFS IN GENERATING WEST
NORTHWEST FLOW ALOFT AND PUSHING THE FRONT THROUGH THE AREA BY
WEDNESDAY EVENING. MODEL SOUNDINGS DO NOT INDICATE A SIGNIFICANT
CAP...BUT LOW-LEVEL MOISTURE MAY BE THE LIMITING FACTOR FOR
DEVELOPMENT COVERAGE ALONG AND AHEAD OF THIS FRONT TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.

THE MODELS DIVERGE FOR THURSDAY AND FRIDAY...WITH THE ECMWF CARVING
OUT A DEEPER TROUGH OVER THE MID-ATLANTIC AND NORTHEAST. THIS DRIVES
THE FRONT WELL SOUTH OF THE FORECAST AREA...AND ALLOWS MORE
SIGNIFICANT SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION
THURSDAY AND FRIDAY. THE END RESULT OF THE LATEST ECMWF IS A DRY END
TO THE WEEK. THE GFS IS MORE PROGRESSIVE AND KEEPS THE FRONT JUST
SOUTH OF THE FORECAST AREA...AND THEN BEGINS TO LIFT IT BACK ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY WITH A DECENT CHANCE OF
CONVECTION.

PUT AT LEAST A SLIGHT CHANCE POP IN THE FORECAST THURSDAY THROUGH
FRIDAY...BUT WILL HAVE TO MONITOR CLOSELY TO SEE IF THE LATEST ECMWF
SOLUTION GAINS MOMENTUM. THE ECMWF WOULD ALSO LEAD TO SOME COOLING
FOR THURSDAY AND FRIDAY...BUT WE SHOULD STILL BE ABOVE NORMAL.

&&

.AVIATION...
ISSUED AT 645 AM CDT THU MAR 22 2012

TIMING OF SHOWERS AND THUNDERSTORMS IS THE MAIN AVIATION CONCERN.
MAIN BAND OF CONVECTION OVER SE MISSOURI AT 11Z WILL SWING NORTHEAST
ACROSS KPAH/KCGI THIS MORNING. THIS BAND MAY WEAKEN OR EVEN
DISSIPATE LATER THIS MORNING...BUT DIURNAL HEATING WILL CAUSE
REGENERATION OF A LINE OF STORMS BY MIDDAY. KEVV/KOWB AREA WILL
LIKELY BE AFFECTED BY STORMS BY 18Z OR SO. THE EXACT TIMING IS STILL
VERY DIFFICULT...BUT CONFIDENCE IS HIGH IN STORMS OCCURRING IN THE
16Z TO 22Z TIME FRAME. MUCH OF TONIGHT SHOULD BE DRY AS COOLER AND
DRIER AIR WORKS INTO THE REGION. OUTSIDE OF
THUNDERSTORMS...PRIMARILY VFR CONDITIONS ARE EXPECTED ONCE THE EARLY
MORNING LOW CLOUDS LIFT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
SHORT TERM...MY
LONG TERM....DRS
AVIATION...MY
Hazardous weather outlook, Mar 23, 3:27 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT FRI MAR 23 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-240930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND PARTS OF WESTERN KENTUCKY THIS
AFTERNOON AND EVENING. THE MAIN HAZARD WILL BE LARGE HAIL...BUT
ISOLATED DAMAGING WINDS AND EVEN A TORNADO CANNOT BE RULED OUT.

THUNDERSTORMS OVER SOUTHEAST MISSOURI THIS MORNING ARE EXPECTED TO
REMAIN MOSTLY BELOW SEVERE LEVELS...BUT ISOLATED LARGE HAIL IS
POSSIBLE. DURING THE LATE MORNING AND AFTERNOON...ONE OR MORE LINES
OF THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE MISSISSIPPI
RIVER. THE ACTIVITY WILL WEAKEN AFTER SUNSET AS A COLD FRONT
PASSES EAST OF OUR REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. SMALL HAIL
AND GUSTY WINDS MAY ACCOMPANY ANY STORMS THAT DEVELOP.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY NIGHT THROUGH
THURSDAY. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED OUT TUESDAY
NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY. ACTIVATION OF SPOTTERS
IS NOT ANTICIPATED TONIGHT THROUGH THURSDAY.

MY/DRS

In the hours before

Local storm report, Mar 23, 8:47 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 AM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HAIL             WAPPAPELLO              36.94N 90.27W
03/23/2012  E0.75 INCH       WAYNE              MO   TRAINED SPOTTER

&&

K SMITH
Local storm report, Mar 23, 9:57 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             JACKSON                 37.38N 89.65W
03/23/2012  E0.25 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

K SMITH
Local storm report, Mar 23, 10:02 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             1 S DELTA               37.18N 89.74W
03/23/2012  M0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

&&

K SMITH
Local storm report, Mar 23, 10:05 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 AM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             3 W JACKSON             37.38N 89.71W
03/23/2012  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

K SMITH
Local storm report, Mar 23, 10:07 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 AM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HAIL             JACKSON                 37.38N 89.65W
03/23/2012  M1.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER ALSO REPORTED 50 MPH.

&&

K SMITH
Special weather statement, Mar 23, 10:11 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 AM CDT FRI MAR 23 2012

ILZ089-090-094-231700-
JOHNSON IL-MASSAC IL-POPE IL-
1111 AM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POPE...NORTHERN MASSAC
AND SOUTHEASTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL NOON
CDT...

AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW COLUMBIA...OR 9 MILES NORTH OF
METROPOLIS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DIXON SPRINGS AND EDDYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 tornado, 3 funnel cloud. Local standard time, as filed.

Hail, Massac

When
March 23, 10:11 AM CST
Where
Massac County, 1.1 mi E of Metropolis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.150, -88.710

Hail, Massac

When
March 23, 10:26 AM CST
Where
Massac County, 1.1 mi E of Metropolis
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.150, -88.710

Hail, Johnson

When
March 23, 10:42 AM CST
Where
Johnson County, 0.55 mi E of Simpson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.470, -88.740

Hail, Saline

When
March 23, 11:08 AM CST
Where
Saline County, 1.29 mi ENE of Carriers Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.690, -88.630

Tornado, Jackson

When
March 23, 11:14 AM CST to 11:15 AM CST
Where
Jackson County, 0.72 mi NNW of Barr to 0.86 mi WNW of (Mdh)crbndl/Mrfysbro
Rating
EF0
Path length
1.82 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.760, -89.274

The tornado touched down near Highway 13 about 3 miles east of Murphysboro and ended about 3 miles southwest of De Soto. A few tree limbs and small trees were blown down. Peak winds were estimated at 70 mph.

Funnel Cloud, Jackson

When
March 23, 11:23 AM CST
Where
Jackson County, 0.72 mi SW of De Soto
Reported by
Trained Spotter
Coordinates
37.812, -89.239

A rotating wall cloud and funnel cloud were reported near De Soto.

Hail, White

When
March 23, 11:24 AM CST
Where
White County, 0.54 mi W of Norris City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -88.330

Tornado, Jackson

When
March 23, 11:24 AM CST to 11:39 AM CST
Where
Jackson County, 2.91 mi ENE of Dowell to 1.61 mi WNW of Ward
Rating
EF1
Path length
7.45 mi
Path width
125 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.947, -89.181

The tornado began 3.5 miles northwest of De Soto along Truax Traer Road and traveled northeast to 3.5 southeast of DuQuoin. Dozens of trees were uprooted and snapped. One barn was destroyed and several sheds and carports were damaged. A few homes had minor damage to siding and roof shingles. The tornado was observed and recorded by numerous spotters and citizens. Peak winds were about 90 mph.

Hail, Saline

When
March 23, 11:26 AM CST
Where
Saline County, 2.64 mi NW of Harrisburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.760, -88.580

Golf ball size hail was reported.

Funnel Cloud, Jackson

When
March 23, 11:26 AM CST to 11:27 AM CST
Where
Jackson County, 0.69 mi S of Elkville
Reported by
Amateur Radio
Coordinates
37.890, -89.230

Hail, Perry

When
March 23, 11:46 AM CST
Where
Perry County, 1.49 mi SSW of Du Quoin
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.000, -89.240

Hail, Perry

When
March 23, 11:47 AM CST
Where
Perry County, 1.49 mi SSW of Du Quoin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.000, -89.240

Golf ball size hail was reported.

Tornado, Jefferson

When
March 23, 12:26 PM CST to 12:30 PM CST
Where
Jefferson County, 1 mi ESE of Shirley to 1.17 mi SW of Marlow
Rating
EF2
Path length
2.58 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
38.273, -88.814

A tied down double wide mobile home was destroyed. A elderly lady was killed and a teenage boy was injured when the mobile home was lofted by the tornado and carried approximately 100 yards to the northeast, with the mobile home undercarriage carried approximately 200 yards. One home had windows blown out on the second story. One barn was heavily damaged with 2 others receiving moderate damage. Several trees were blown down or snapped. Peak winds were estimated near 130 mph.

Hail, White

When
March 23, 12:31 PM CST
Where
White County, 0.69 mi N of Carmi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -88.170

Hail, White

When
March 23, 12:35 PM CST
Where
White County, 0.69 mi N of Carmi
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.090, -88.170

Half dollar size hail was reported.

Hail, Franklin

When
March 23, 12:36 PM CST
Where
Franklin County, 2.58 mi ENE of Sesser
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.120, -89.010

Hail, Wabash

When
March 23, 1:12 PM CST
Where
Wabash County, 0.54 mi E of Bellmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -87.910

Hail, Wabash

When
March 23, 1:16 PM CST
Where
Wabash County, 0.54 mi E of Bellmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -87.910

The spotter had to pull over on Highway 15 due to the large hail.

Hail, Wabash

When
March 23, 1:20 PM CST
Where
Wabash County, 0.54 mi E of Bellmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -87.910

Golf ball size hail was reported.

Hail, Alexander

When
March 23, 1:36 PM CST
Where
Alexander County, 0.69 mi N of Evansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.090, -89.930

Funnel Cloud, Wayne

When
March 23, 1:48 PM CST
Where
Wayne County, 0.54 mi W of Johnsonville
Reported by
Trained Spotter
Coordinates
38.520, -88.540

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Jefferson2012-03-2360FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374160, 374161, 374162, 374163, 374202, 374192, 374164, 374197, 374165, 374191, 374166, 374167, 374200, 374168, 374169, 374170, 374171, 374172, 374173, 374174, 374193.